Alert archive / Oregon / Freeze Warnings in 2016

Freeze Warning 3, NWS Medford, OR

June 15, 2016Klamath County, Lake County, Oregon

NWS Medford, OR issued this freeze warning at Jun 15, 2016, 10:04 PM PDT for Klamath County, Lake County, Oregon. It took effect at Jun 16, 2016, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 10:04 PM PDT (05:04 UTC)
In effect from
Jun 16, 2016, 2:00 AM PDT
Expired
Jun 16, 2016, 8:36 AM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS76 KMFR 160504
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1004 PM PDT WED JUN 15 2016

...FREEZING CONDITIONS EXPECTED IN SOME AREAS TONIGHT...

.A VERY COLD AIRMASS IS IN PLACE OVER THE REGION THIS EVENING.
WHILE CLOUDS WILL HOLD TEMPERATURES ABOVE FREEZING MUCH OF THE
NIGHT...SOME CLEARING IS EXPECTED AROUND DAWN...AND THIS WILL
ALLOW TEMPERATURES TO DROP QUICKLY. CONFIDENCE IN FREEZING
CONDITIONS IS HIGHEST ALONG HIGHWAY 97 FROM CHILOQUIN NORTH TO
CRESCENT. CONFIDENCE IS LOWER IN OTHER AREAS TO THE SOUTH AND
EAST, BUT WITH TEMPERATURES IN MANY PLACES ALREADY ONLY IN THE
UPPER 30S TO LOWER 40S, FREEZING MAY HAPPEN QUICKLY.

ORZ029>031-161600-
/O.NEW.KMFR.FZ.W.0003.160616T0900Z-160616T1600Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS...BEATTY...
BLY...CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW
1004 PM PDT WED JUN 15 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY. 

* LOW TEMPERATURES...28 TO 32 DEGREES...COLDEST FROM CHILOQUIN
  NORTH. 

* LOCATIONS INCLUDE...KLAMATH FALLS...CHILOQUIN...CHEMULT...
  LAKEVIEW.

* IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE
  VEGETATION.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WRIGHT
1 follow-up statement
733 
WWUS76 KMFR 161536
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
836 AM PDT THU JUN 16 2016

ORZ029>031-161645-
/O.CAN.KMFR.FZ.W.0003.000000T0000Z-160616T1600Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
836 AM PDT THU JUN 16 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FREEZE
WARNING. 

TEMPERATURES HAVE RISEN ABOVE FREEZING IN ALL AREAS.

$$

MAS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jun 15, 8:47 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 15, 8:47 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
847 PM PDT WED JUN 15 2016

.DISCUSSION...A few updates were made earlier this evening, but
further updates are not expected. The one exception that we'll be
looking at with the 16/00Z guidance is the potential for freezing
conditions on the east side. Currently, most sites on the east
side are just in the upper 30s to mid 40s, so with any clearing,
it's going to get cold quickly. We may need some frost/freeze
headlines, which we'll have out by 11pm, if needed.

A large upper low remains parked over and offshore of the Pacific
Northwest this evening. A pretty healthy shortwave moved through
today and produced lots of showers and a few thunderstorms. I
think thunder is pretty much done for the night as we've lost the
heating of the day, but there are still a fair amount of showers
around. All models indicate a general decrease in shower coverage
overnight, except for areas in eastern Siskiyou/Modoc and up into
our Oregon east side counties where showers continue through the
night. Snow levels remain very low for June, so mountains above
4500 feet will continue to get dusted at times tonight and early
tomorrow.

Tomorrow we should see an increase in showers again during the
afternoon and evening, but probably not quite as active as today
since we aren't expecting as much upper dynamics. -Wright

&&

.AVIATION...For the 16/00Z TAF cycle...VFR conditions are expected
to be the predominate condition for all terminals for the TAF
period. Showers will decrease in coverage but continue overnight,
then increase in coverage after 21Z on Thursday afternoon. The
showers on Thursday afternoon may be accompanied by thunderstorms.
Showers and thunderstorms may produce brief heavy rain, mountain
obscuration, and MVFR visibilities. Showers and thunderstorms are
forecast to be most numerous from the coastal range to the Cascades.
-DW

&&

.PREV DISCUSSION... /Issued 237 PM PDT WED JUN 15 2016/

SHORT TERM...Tonight through Saturday...Cold low pressure off
the Washington coast this afternoon will continue to settle
southward offshore tonight into Thursday. One short wave is moving
across northern California this afternoon and this is bringing
widespread rain showers and isolated thunderstorms from the Mount
Shasta region northeastward across the East Side. Latest lightning
data has shown a few strikes near the south end of the Shasta
Valley and also south of Klamath Falls. Cold air aloft moving in
west of the Cascades is also igniting some showers over the
terrain, which will move out over the valleys through this
evening. An isolated thunderstorm cannot be ruled out either over
portions of eastern Coos/Douglas counties into this evening.

The air mass where it is precipitating is quite cold for mid-
June. Many areas are seeing temperatures 15-25 degrees below
average...with some up to 30 degrees below average - Gerber
reservoir RAWS east of Bonanza is only in the low 40s at 2pm!
6-hour rainfall there has been near two- tenths of an inch. Many
areas will have wetting rainfall over the next 24-48 hours.

Another short wave disturbance will move into northern California
around sunrise Thursday, which, after a brief break overnight,
will re-energize showers from the Shasta region to the East Side
in the morning and early afternoon. As the low pivots and reaches
its farthest point south, along about 40 N, we'll see an uptick in
shower activity along and west of the Cascades Thursday afternoon
and evening. Convective parameters are showing enough instability
for a slight chance of thunderstorms just about everywhere.

It should be noted that there will be some snow at elevations
above about 5000 feet tonight through Thursday night. But, due to
warm ground/soil temperatures, accumulations should be mainly on
non-paved surfaces. The best chance for a small accumulation will
be during the late nights and early mornings.

There should be enough cloud cover and low-level moisture around
tonight to preclude the threat of frost, but it is worth
mentioning that some of the typically colder areas (Illinois
Valley) that do see some clearing overnight could have
temperatures down into the mid 30s.

The upper low will finally begin to edge toward the coast
Thursday night and move onshore Friday into Friday night. Still
expect some showers to persist across the area during this time
frame and it will remain cool with temperatures still about 10-15
degrees below average. There may be some showers across the north
Saturday morning, but the best moisture should be shifting to the
north and east and we will begin to warm up - still below average,
but getting back closer to normal (normal high in Medford is 81
degrees). -Spilde

LONG TERM...Sunday (June 18th) through Wednesday (June
21st)...The models continue to remain in friarly good agreement in
the extended period. The upper low that is bringing much cooler than
normal max temperatures and showers will finally weaken and move
northeast on Sunday with dry and warmer weather. The large upper
ridge centered in the southern plains states will begin to shift
westward towards our area Monday and continue to slowly build in our
area Tuesday. Therefore it's likely we'll continue to remain dry
with max temperatures near or in the lower 90s for most interior
westside valleys locations and lower to mid 80s east of the Cascades
next Monday and Tuesday. The models begin to differ after Tuesday.
The EC shows a trough near 130w with a southwest flow aloft over our
area and the mean ridge east of us. In contrast the GFS and Canadian
show similar solutions with the ridge remaining in place near or
over our area which would mean much of the same, dry and continued
hot conditions. For now we'll lean towards the GFS/Canadian
solution. -Petrucelli

MARINE...Updated 230 PM PDT Wed 15 June 2016... A broad area of
low pressure centered offshore will bring light southerly winds
this evening that will become moderate and be strongest from 5 to
30 NM offshore as they build to a peak early Thursday morning.
Winds and seas will diminish Thursday into early Friday while
showers linger. Northerly winds will begin to increase and showers
will begin to diminish on Friday as the low finally moves inland.
The models have returned to a solution of a thermal trough
developing at the coast and small craft advisory strength
northerly winds developing by Saturday afternoon. The GFS solution
is a bit stronger than the ECMWF but both indicate a strengthening
trend of the thermal trough and northerly winds early next week.
Seas will be wind wave dominated this weekend into early next week
and could reach gale force as early as Sunday afternoon. -DW

.FIRE WEATHER...Updated 200 PM PDT Wed 15 June 2016...
A large upper low off the Washington Coast will slowly move south
along the Washington/Oregon coast over the next few days. This will
result in a continuation of well below normal temperatures in the
afternoon (averaging 10-15 degrees below normal) and a good chance
for wetting rain. The models show the best chance for wetting rains
centered mainly from southern Siskiyou county, northeast into
central Klamath and Lake counties through this evening. This area of
enhance precipitation is due in part to a strong jet becoming
oriented southwest to northeast over the forecast area.

Thursday appears to be our best shot of wetting rain for Siskiyou
County and much of the interior West Side, during which time most
models show a tenth to a half inch of water falling in these areas.
Also instability is expected to be greater, thus resulting in a
greater coverage of at least a slight chance of thunderstorms.

The models are in fairly good agreement delaying the onset of drier
and milder conditions until Sunday at the earliest with Saturday
becoming the transition day with any showers ending early in the
morning followed by drier and milder temperatures in the afternoon.
Given the orientation of the upper low, we'll probably see a
continuation of cool afternoon temperatures with isolated showers in
the morning, becoming more scattered in the afternoon. Also could
not rule out isolated thunderstorms in the northern Cascades Friday
afternoon.

Confidence is high for dry and much warmer conditions to return
Sunday and could last into most, if not all next week. The CFSv2 run
from last night also indicates this. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

Nearby

Freeze Warnings in Oregon, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.